Alert archive / Arizona / Red Flag Warnings in 2017

Red Flag Warning 8, NWS Flagstaff, AZ

May 25, 2017Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this red flag warning at May 25, 2017, 3:15 PM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at May 26, 2017, 11:00 AM MST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 25, 2017, 3:15 PM MST (22:15 UTC)
In effect from
May 26, 2017, 11:00 AM MST
Expired
May 26, 2017, 8:00 PM MST
In force
9 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.3 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2017-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2017-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 271 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3270 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
271 m²/s²
0-3 km storm-relative helicity
333 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

350 
WWUS85 KFGZ 252215
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
315 PM MST Thu May 25 2017

AZZ111-113-114-140-260615-
/O.NEW.KFGZ.FW.W.0008.170526T1800Z-170527T0300Z/
/O.CON.KFGZ.FW.W.0007.000000T0000Z-170526T0300Z/
Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)-
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
315 PM MST Thu May 25 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR NAVAJO AND APACHE 
COUNTIES...

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MST FRIDAY FOR 
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE CENTRAL PORTIONS OF 
NAVAJO AND APACHE COUNTIES...

The National Weather Service in Flagstaff has issued a Red Flag
Warning, which is in effect from 11 AM to 8 PM MST Friday. 

* 20 FOOT WIND...West-southwest 20 to 25 MPH gusting to 40 MPH.

* RELATIVE HUMIDITY...8 to 14 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this Red Flag Warning.

&&

$$

AZZ104>107-109-110-112-115>117-139-260300-
/O.CON.KFGZ.FW.W.0007.000000T0000Z-170526T0300Z/
Kaibab Plateau (Fire Weather Zone 104)-
Marble and Glen Canyons (Fire Weather Zone 105)-
Grand Canyon Country (Fire Weather Zone 106)-
Coconino Plateau (Fire Weather Zone 107)-
Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone
109)-Chinle Valley (Fire Weather Zone 110)-
Little Colorado River Valley in Coconino County (Fire Weather
Zone 112)-Western Mogollon Rim (Fire Weather Zone 115)-
Eastern Mogollon Rim (Fire Weather Zone 116)-
White Mountains (Fire Weather Zone 117)-
Black Mesa Area (Fire Weather Zone 139)-
315 PM MST Thu May 25 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR COCONINO, NAVAJO, 
AND APACHE COUNTIES...

* 20 FOOT WIND...West-southwest 20 to 25 MPH gusting to 40 MPH.

* RELATIVE HUMIDITY...8 to 14 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this Red Flag Warning.

&&

$$

TM
5 follow-up statements
790 
WWUS85 KFGZ 260255
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
755 PM MST Thu May 25 2017

AZZ111-113-114-140-260400-
/O.EXP.KFGZ.FW.W.0007.000000T0000Z-170526T0300Z/
/O.CON.KFGZ.FW.W.0008.170526T1800Z-170527T0300Z/
Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)-
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
755 PM MST Thu May 25 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM MST
FRIDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR NAVAJO AND
APACHE COUNTIES...

...RED FLAG WARNING WILL EXPIRE AT 8 PM MST THIS EVENING FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR NAVAJO AND APACHE
COUNTIES...

The National Weather Service in Flagstaff has issued a Red Flag
Warning, which is in effect from 11 AM to 8 PM MST Friday.

* 20 FOOT WIND...West-southwest 20 to 25 MPH gusting to 45 MPH.

* RELATIVE HUMIDITY...8 to 14 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

* Thursdays Red Flag Warning will be allowed to expire at 8 pm MST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this red flag warning.

&&

$$

AZZ104>107-109-110-112-115>117-139-260400-
/O.EXP.KFGZ.FW.W.0007.000000T0000Z-170526T0300Z/
Kaibab Plateau (Fire Weather Zone 104)-
Marble and Glen Canyons (Fire Weather Zone 105)-
Grand Canyon Country (Fire Weather Zone 106)-
Coconino Plateau (Fire Weather Zone 107)-
Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone
109)-Chinle Valley (Fire Weather Zone 110)-
Little Colorado River Valley in Coconino County (Fire Weather
Zone 112)-Western Mogollon Rim (Fire Weather Zone 115)-
Eastern Mogollon Rim (Fire Weather Zone 116)-
White Mountains (Fire Weather Zone 117)-
Black Mesa Area (Fire Weather Zone 139)-
755 PM MST Thu May 25 2017

...RED FLAG WARNING WILL EXPIRE AT 8 PM MST THIS EVENING FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR COCONINO, NAVAJO, AND
APACHE COUNTIES...

Todays Red Flag Warning will be allowed to expire at 8 pm MST. 

$$
100 
WWUS85 KFGZ 260621
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
1121 PM MST Thu May 25 2017

AZZ111-113-114-140-261430-
/O.CON.KFGZ.FW.W.0008.170526T1800Z-170527T0300Z/
Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)-
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
1121 PM MST Thu May 25 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM MST
FRIDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR NAVAJO AND
APACHE COUNTIES...

The National Weather Service in Flagstaff has issued a Red Flag
Warning, which is in effect from 11 AM to 8 PM MST Friday.

* 20 FOOT WIND...West-southwest 20 to 25 MPH gusts to 45 MPH.

* RELATIVE HUMIDITY...8 to 14 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this red flag warning.

&&

$$
725 
WWUS85 KFGZ 261153
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
453 AM MST Fri May 26 2017

AZZ111-113-114-140-270300-
/O.CON.KFGZ.FW.W.0008.170526T1800Z-170527T0300Z/
Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)-
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
453 AM MST Fri May 26 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM MST THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY
FOR NAVAJO AND APACHE COUNTIES...

* 20 FOOT WIND...West-southwest 20 to 25 MPH gusts to 45 MPH.

* RELATIVE HUMIDITY...8 to 14 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this red flag warning.

&&

$$
828 
WWUS85 KFGZ 262153
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
253 PM MST Fri May 26 2017

AZZ111-113-114-140-270300-
/O.CON.KFGZ.FW.W.0008.000000T0000Z-170527T0300Z/
Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)-
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
253 PM MST Fri May 26 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING
FOR FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR NAVAJO AND 
APACHE COUNTIES...

* 20 FOOT WIND...West-southwest 20 to 25 MPH gusts to 45 MPH.

* RELATIVE HUMIDITY...8 to 14 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this red flag warning.

&&

$$

KD
107 
WWUS85 KFGZ 270255
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
755 PM MST Fri May 26 2017

AZZ111-113-114-140-270400-
/O.EXP.KFGZ.FW.W.0008.000000T0000Z-170527T0300Z/
Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)-
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
755 PM MST Fri May 26 2017

...RED FLAG WARNING WILL EXPIRE AT 8 PM MST THIS EVENING FOR
STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR NAVAJO AND APACHE
COUNTIES...

Winds speeds are decreasing and relative humidities are rising
across Navajo and Apache counties. As a result, the Red Flag
Warning will expire this evening at 8 pm.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this red flag warning went out at May 25, 9:13 AM MST, 6 hours 2 minutes earlier.

Area forecast discussion, May 25, 9:13 AM MST, 6 hours 2 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
913 AM MST Thu May 25 2017

.SYNOPSIS...Windy and relatively cooler conditions are forecast
across northern Arizona from Thursday through Friday. Lighter
winds and a warming trend are in the cards for the weekend as high
pressure builds in from the west.

&&

.UPDATE...No real changes expected in the going forecast today
with dry and windy conditions developing late this morning and
lasting through early evening. The Wind Advisory and Red Flag
Warning will go into affect at 11 am MST. Made minor tweaks to
account for some mid to higher level cloud cover streaming over
the White Mountains this morning. No other updates planned.

&&

.PREV DISCUSSION /238 AM MST/...Warm, dry, and windy conditions
will develop today as a tightening pressure gradient develops over
Northern Arizona. This is due to a low pressure trough moving
across the Northern Rockies. This will cause an increase in winds
over the region with the strongest winds occurring during peak
mixing between 11 am and 8 pm today when momentum transport will
be at its highest efficiency.

Due to these gusty winds and low RH values a wind advisory has
and a red flag warning remain in effect for this time period.

As the ridge to the southeast and the low pressure trough to the
distant north move off to the east, the pressure gradient will
weaken as will winds aloft. A shortwave trough will move through
the Great Basin Friday, but chances for precipitation over
Northern Arizona appears to be minimal with the best chances along
the Utah Arizona border Saturday afternoon.

A large scale ridge across the Pacific Coast will slowly move
inland and is expected to dominate the weather scene through the
first half of next week. Some weak instability due to a shortwave
along the leading edge of the ridge could create showers across
the higher terrain Tuesday through Thursday especially in the
afternoon hours. with warm dry conditions as this ridge builds
into the region. Highs should be near seasonal averages through
the bulk of next week.

&&

.AVIATION...For the 18Z package...VFR conditions will continue
over northern Arizona for the next 24 hours. Southwesterly surface
winds will gust to around 35 knots over KFLG-KGCN-KINW this
afternoon. Wind gusts to around 30 knots are forecast for KPRC-KPGA-
KSEZ this afternoon. Winds will decrease again after 02-03Z.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...A dry and warm weather pattern will continue
today. West-southwest winds increase this morning with areas of
critical fire weather conditions between 11 AM and 8 PM.  Windy
coniditons will continue on Friday with additional cooling. Critical
conditions will be possible again Friday east of a Payson-Flagstaff-
Page line.

Saturday through Monday...Warmer condtions are in store for the the
Memorial Day Weekend with less wind.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Red Flag Warning until 8 PM MST
this evening FOR AZZ104>107-109>117-139-140.

Wind Advisory until 8 PM MST this evening FOR AZZ004>007-009>017-
039-040.

&&

PUBLIC...MCT/Suk
AVIATION...TM
FIRE WEATHER...TM

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, May 25, 2:39 AM MST, 12 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
239 AM MST Thu May 25 2017

AZZ004>007-009>017-039-040-260330-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Northeast Plateaus and Mesas Hwy 264 Northward-
Chinle Valley-Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Black Mesa Area-Northeast Plateaus and Mesas South of Hwy 264-
239 AM MST Thu May 25 2017

This Hazardous Weather Outlook is for portions of north central
Arizona...northeast Arizona and west central Arizona.

.DAY ONE...Tonight

Wind speeds will increase through the end of the work week.
These increased winds will combine with low humidity to produce
areas of critical fire weather conditions across north central and
eastern Arizona Thursday afternoon, and a Wind Advisory and a Red
Flag Warning have been issued for Coconino, Apache, and Navajo
counties. Both the advisory and the warning are from 11 AM
through 8 PM MST Thursday.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

 Near critical fire weather conditions may be possible again
Friday afternoon.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 3:12 PM MSTWind AdvisoryFGZApache, Navajo29 hr

Nearby

Red Flag Warnings in Arizona, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.